Latest Cancer News
According to Lee, who wasn't involved in the new research, the concern has been that skin creams might somehow boost the amount of radiation absorbed by the skin.
That could worsen "the skin reaction, which is the primary side-effect of breast irradiation," she said.
The new study was conducted by a team at the University of Pennsylvania. Nearly two-thirds of cancer patients in the United States receive radiation therapy, the researchers said, and as many as 90 percent of those patients develop radiation dermatitis, a rash or burn on the skin.
Patients often turn to prescription and over-the-counter skin cream treatments for relief.
But in a survey conducted by the study authors, 91 percent of 105 doctors and nurses said they told patients to avoid the creams before radiation therapy, and 83 percent of 133 patients said they'd received the warning from their doctors.
However, the study's lead author, Dr. Brian Baumann, believes the warnings are "a holdover from the early days of radiation therapy."
According to Baumann, who is adjunct assistant professor of radiation oncology at Penn, "With the use of modern radiation treatments that can reduce dose to the skin, we hypothesized that it may no longer be relevant."
His team conducted laboratory experiments to test that idea. The researchers used a high-tech device that measured the amount of radiation absorption in the presence of two creams: an over-the-counter ointment called Aquaphor; and silver sulfadiazine cream, which is only available by prescription.
The investigators found that, unless applied very heavily, skin creams did not raise the radiation dose to the skin.
"Based on the results of this study, the use of topical agents just before radiation therapy can be safely liberalized, which may improve quality of life for patients undergoing radiation therapy," Baumann said in a university news release.
But "very thick applications of topical agents just before radiation therapy should still be avoided," he added.
For her part, Lee said patients should consult with their doctors on the issue.
"Describing what constitutes a thin versus thick layer of cream is completely subjective," she said.
"Personally, I tell patients that if they apply a cream before the treatment, and if she cannot see it or feel it, not to worry or feel that she needs to take a shower to wash it off," Lee said.
The study was published Oct. 18 in the journal JAMA Oncology.
-- Robert Preidt
Copyright © 2018 HealthDay. All rights reserved.